Alert archive / Colorado / Flash Flood Warnings in 2021

Flash Flood Warning 15, NWS Grand Junction, CO

July 20, 2021Dolores County, San Juan County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2021, 3:21 PM MDT for Dolores County, San Juan County, San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 3:21 PM MDT (21:21 UTC)
Expired
Jul 20, 2021, 6:32 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Dolores County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 140 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS55 KGJT 202121
FFWGJT
COC033-111-113-210045-
/O.NEW.KGJT.FF.W.0015.210720T2121Z-210721T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
321 PM MDT Tue Jul 20 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  East Central Dolores County in southwestern Colorado...
  West Central San Juan County in southwestern Colorado...
  Southeastern San Miguel County in southwestern Colorado...

* Until 645 PM MDT.

* At 321 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ophir and Trout Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3790 10793 3790 10782 3786 10775 3778 10778
      3772 10791 3779 10799

FLASH FLOOD...RADAR INDICATED

$$

KJS
2 follow-up statements
668 
WGUS75 KGJT 202311
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
511 PM MDT Tue Jul 20 2021

COC033-111-113-210045-
/O.CON.KGJT.FF.W.0015.000000T0000Z-210721T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dolores CO-San Juan CO-San Miguel CO-
511 PM MDT Tue Jul 20 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR EAST CENTRAL DOLORES, WEST CENTRAL SAN JUAN AND 
SOUTHEASTERN SAN MIGUEL COUNTIES...

At 511 PM MDT, The heavy rainfall has ended, but small creeks and 
streams may continue to rise this evening.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ophir and Trout Lake.

 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3790 10793 3790 10782 3786 10775 3778 10778
      3772 10791 3779 10799

FLASH FLOOD...RADAR INDICATED

$$

KJS
413 
WGUS75 KGJT 210032
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
632 PM MDT Tue Jul 20 2021

COC033-111-113-210042-
/O.CAN.KGJT.FF.W.0015.000000T0000Z-210721T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dolores CO-San Juan CO-San Miguel CO-
632 PM MDT Tue Jul 20 2021

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL DOLORES, WEST 
CENTRAL SAN JUAN AND SOUTHEASTERN SAN MIGUEL COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3790 10793 3790 10782 3786 10775 3778 10778
      3772 10791 3779 10799

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:11 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 1:11 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
111 PM MDT Tue Jul 20 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 109 PM MDT Tue Jul 20 2021

Water vapor imagery pretty much sums up the story for our
anticipated weather pattern over the next several days. Deep push of
north to northeast marching monsoonal moisture will bring daily
showers and thunderstorms. Afternoon focus will be over the higher
terrain with valley drift occurring in the late afternoon and
evening hours. Weak steering flow will result in slow moving cells,
with heavy rain likely from the stronger storms. Precipitable water
values were around an inch on the 12Z soundings from Grand Junction
and Flagstaff with over two inches down in Phoenix. As we start to
see more widespread convection and heavier rainfall, soils will
start to saturate in some areas (hard to believe after the months of
dry weather) with potential for flooding/flash flooding increasing.

Looking for triggers in these deeper monsoon pushes can be
challenging, especially if we stick to the standard pressure levels.
However, cross sections can help find a few hidden triggers that may
aid in convective development and there's some weak support
anticipated to drag across the northern zones Wednesday morning.
This should be enough to trigger a few showers and possibly a
thunderstorm or two tomorrow morning somewhere between Meeker, Craig
and Steamboat Springs (at least that's the plan right now). Slight
exhale from mid-morning into the early afternoon, before we start
building another round of diurnally driven convection Wednesday
afternoon and evening. Since most of the forecast area will just be
getting started with more robust rainfall potential on Wednesday,
we're still holding off on any type of hydro watches, however. our
burn scars will continue to be monitored closely for short duration
watches and/or warnings as needed.

Temperatures will continue to moderate somewhat for afternoon highs
with values dropping into the "near normal" range, but mild to
somewhat warm nights will stick around with sfc dew points in the
50s and generally muggy conditions (muggy for us) sticking around.

.LONG TERM...(Thursday through Tuesday)
Issued at 109 PM MDT Tue Jul 20 2021

Not much change from previous model runs as increased moisture
remains across the forecast area. Afternoon and evening showers and
thunderstorms will be common, more so down south, with some heavy
rain mixed in thanks to the monsoonal push.  Forecast PWATs continue
to run in the 1+ inch range over much of the area with some spots
seeing values running up to 1.3 inches. This is a lot of available
moisture for daytime heating, favorable orographics, and any little
wiggles that will create increased instability. With PWAT values
that high, and remaining high day after day, flash flooding risks
will increase especially over areas that have seen continued
rainfall or recent burn scars. For now, areas along and south of I-
70 are favored for the precip, sorry northern valleys, with the San
Juans really looking to see the brunt of heavier precip.

Through the long-term period, there will be days with more
widespread convection and some days with a bit less but the guidance
does show precip for every day. The high pressure system will wobble
and move around as disturbances to the north deflect the ridging and
force the center of the high to shift the east. When this occurs,
the high will tap into moisture from the Gulf of Mexico and stream
it up into the CWA for the weekend. Some drying does look to occur
Monday and Tuesday according to the GFS while the EC keeps precip
going. Suffice to say, we'll see plenty of precip through the period
which is good news for the drought, bad news for possible flash
flooding. If travelling along the I-70 corridor through this period,
please stay up-to-date on the Grizzly Creek burn scar as heavy rain
over the scar may force occasional road closures from time to time.

Temperatures will range from near average to a bit below depending
on cloud cover and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1157 AM MDT Tue Jul 20 2021

Showers and thunderstorms will become widespread today with
chances for all TAF sites to see some convection. VCTS has been
included for all aerodromes this afternoon. Gusty outflow winds
and some heavy rain is possible under and near the stronger cells
that form. VFR will be common though some brief MVFR is possible
due to the convection.

&&

.HYDROLOGY...
Issued at 109 PM MDT Tue Jul 20 2021

Deep monsoonal moisture is expected to bring heavy rain producing
showers and thunderstorms to much of Eastern Utah and Western
Colorado over the next 7 to 10 days. Storms will be slow moving with
some training of echoes anticipated. Burn scars will be especially
susceptible to heavy rainfall. We will continue to monitor things
closely as we work through the week and as grounds become more
saturated each day.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...JDC
LONG TERM...TGR
AVIATION...TGR
HYDROLOGY...JDC
Hazardous weather outlook, Jul 20, 2:29 AM MDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
229 AM MDT Tue Jul 20 2021

COZ001>014-017>023-UTZ022>025-027>029-211300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
229 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Monsoonal moisture will fuel scattered to numerous showers and
thunderstorms across the region today. Storms will be efficient
rain producers with heavy rain possible in addition to gusty
outflow winds. Isolated showers may linger overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Temperatures will
trend cooler than normal in response to increased clouds and
showers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 20, 2:36 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
236 PM MDT Tue Jul 20 2021

COZ018-202115-
Northwestern San Juan Mountains CO-
236 PM MDT Tue Jul 20 2021

...SPECIAL WEATHER STATEMENT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Telluride, or 34 miles south of Montrose, moving south at 5 mph.

Pea size  hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Telluride and Mountain Village.

This includes Colorado 145 between mile markers 69 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3802 10788 3800 10777 3789 10778 3793 10794
TIME...MOT...LOC 2035Z 014DEG 5KT 3797 10784

KJS
Local storm report, Jul 20, 3:03 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     DEBRIS FLOW      3 ESE TELLURIDE         37.92N 107.77W
07/20/2021                   SAN MIGUEL         CO   LAW ENFORCEMENT

            MUDSLIDES NEAR BRIDAL VEIL FALLS GOING
            ACROSS THE ROAD.

&&

MDA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:37 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt8 hr
Jul 20, 2:36 PM MDTSpecial Weather StatementGJTOuray39 min
Jul 20, 2:50 PM MDTFlash Flood WarningGJTOuray, San Juan, San Miguel5 hr
Jul 20, 3:19 PM MDTAreal Flood WarningGJTDolores, San Juan, San Miguel2 min
Jul 20, 3:53 PM MDTFlash Flood WarningGJTSan Miguel76 min

Nearby

Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.